Colorado, 2005Damaging Wind in Colorado, July 11, 2005
July 11, 2005 · NWS GLD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 11, 12:41 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 11, 12:41 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT MON JUL 11 2005
.DISCUSSION...
15Z WATER VAPOR IMAGERY INDICATED STRONG NORTHERN STREAM WAVE
LIFTING NORTHEAST ACROSS THE DAKOTAS. RUC H400 PV ANALYSIS CAUGHT
ONGOING FLOW PATTERN VERY WELL AND INDICATED PV LOBE STRETCHING FROM
THE DAKOTAS SHORT WAVE STRETCHING ALL THE WAY DOWN TO SOUTHEAST
COLORADO...WHICH IS VERY CLOSE TO AREA OF ASCENT NOTICED ON SAT
IMAGERY.
BOTH ETA/GFS INITIALIZED FAIRLY WELL ACROSS THE CENTRAL
PLAINS...WITH ONE NOTICEABLE EXCEPTION. ETA DID NOT INITIALIZE WELL
WITH RESPECT TO SHORT WAVE OVER THE DAKOTAS...AVERAGING AROUND 30 M TO
HIGH WITH HEIGHTS IN THIS AREA.
FOR TONIGHT...ANOTHER COMPLICATED WEAKLY FORCED THUNDERSTORM
SITUATION IN STORE FOR THE CWA THIS EVENING AND OVERNIGHT. NO MODEL
SEEMS TO HAVE A REAL GREAT HANDLE ON THE SFC PATTERN...BUT LEANED
MORE TOWARDS RUC/ETA SFC PRESSURE PATTERN SOLUTION. SFC FLOW SHOULD
SLOWLY BEGIN TO BACK TO THE SOUTHEAST DURING THE AFTERNOON AS
APPROACHING SHORT WAVE...OVER SOUTHERN IDAHO AT 12Z...BEGINS TO MOVE
OVER NORTHERN COLORADO. CURRENT THOUGHTS ARE THAT THUNDERSTORMS
WILL INITIATE SOMEWHERE ALONG AND NORTH OF A KLIC TO KIML LINE
AROUND 21Z. AM STARTING TO BE CONCERNED THAT MOISTURE VERY LACKING
ACROSS EASTERN COLORADO AND HAS POOLED MORE ACROSS EASTERN
CWA...WHICH MAY FORCE STORM INITIATION MORE INTO SOUTHWEST NEBRASKA.
ENHANCED CONVERGENCE ALSO STRETCHES BACK TO THE KMCK AREA AROUND 00Z
WHICH IS IN RESPONSE TO APPROACHING COLD FRONT FROM NEBRASKA.
OVERNIGHT SHORT WAVE SLIDES AROUND THE RIDGE AND BEST FORCING SLIDES
ACROSS THE CENTRAL AND NORTHEAST PORTION OF THE AREA. WILL KEEP HIGHEST
POPS IN THIS AREA AND KEEP THEM THROUGH THE NIGHT AS WEAKER WAVE
LAST NIGHT WAS ABLE TO MAINTAIN CONVECTION. SHEAR/INSTABILITY
PROFILES SUPPORT SEVERE AND ORIENTATION OF THE INSTABILITY AXIS IS
RIGHT ALONG WITH THE MEAN WIND...SO EXPECT STORMS TO HAVE NO PROBLEM
MOVING AWAY FROM THE INITIATION AREA. AS THE LAST FEW DAYS...WILL
HAVE TO MONITOR SHORT TERM TRENDS BEFORE MAKING FINAL DECISION. FOR
OVERNIGHT LOWS...UPSTREAM LOWS FROM LAST NIGHT LOOK VERY SIMILAR TO
WHAT CWA LOWS WERE AND THINK BLEND OF PERSISTENCE SLIGHTLY TWEAKED
WITH WHAT HAPPENED LAST NIGHT WILL BE THE BEST WAY TO GO. THIS
GENERALLY MATCHES UP NEAR MAV NUMBERS...ALTHOUGH SLIGHTLY BELOW IN
SOME AREAS.
TUESDAY/TUESDAY NIGHT...ANOTHER TRICKY PRECIPITATION FORECAST AS
BOTH ETA/GFS LINGER SHORT WAVE ENERGY ACROSS THE CWA MUCH OF THE DAY
AS EVIDENCED BY TROPOPAUSE FIELDS AND 400 MB PV. COULD SEE SOME
LINGERING THUNDER DURING THE MORNING HOURS AND WILL KEEP SOME LOW
POPS IN THE MORNING TO COVER THIS POSSIBILITY. POST FRONTAL FLOW
BECOMES EASTERLY DURING THE AFTERNOON...AND WITH 60 DEWPOINTS NOTED
UPSTREAM BEHIND THE FRONT IMAGINE IT WILL BE RATHER MOIST AS WELL.
BIG QUESTION WILL BE IF ENOUGH INSTABILITY CAN DEVELOP BEFORE RIDGE
ALOFT WARMS MID LEVELS TO MUCH AND CAPS OFF THE ATMOSPHERE. MODEL
SOUNDINGS INDICATE A SHARP SUBSIDENCE INVERSION SETTING UP AS EARLY
AS 18Z TUESDAY. HOWEVER...WITH LINGERING SHORT WAVE...AND ANOTHER
WEAK UPPER LEVEL WAVE ROUNDING THE RIDGE IN THE EARLY EVENING THINK
THERE IS ENOUGH POTENTIAL TO DEVELOP A LITTLE BIT OF THUNDER ACROSS
WESTERN CWA IN THE 21Z-03Z TIME FRAME. UNLIKE THIS MORNING AND
POTENTIALLY TONIGHT...RIDGING ALOFT SHOULD SUPPRESS ANY CONVECTION
ONCE DAYTIME HEATING IS LOST.
WEDNESDAY-THURSDAY...RATHER QUITE WEATHER ON TAP FOR THIS PERIOD AS
SHARP UPPER RIDGE BECOMES DOMINANT WEATHER FEATURE. HOT AND DRY WILL
BE THE WAY TO GO WITH THE ONLY MAJOR FORECAST CONCERN BEING TEMPS.
IN THE EXTENDED...AS THE PAST FEW DAYS...NOT A LOT OF CHANGES NEEDED
TO THE GOING FORECAST AS MODELS REMAIN REASONABLY CONSISTENT WITH
STRONG UPPER RIDGE FIRMLY IN PLACE OVER THE CWA THROUGH THE WEEKEND.
THE HEAT WILL DEFINITELY RETURN TO THE CWA WITH TEMPS ALOFT
SUPPORTING HIGHS IN THE UPPER 90S TO LOW 100S ON SATURDAY AND
SUNDAY. AS STRONG NORTHERN STREAM WAVE APPROACHES THE ROCKIES...LEE
TROUGH SHOULD BEGIN TO DEVELOP ALLOWING FOR SOUTH/SOUTHWESTERLY
WINDS WHICH WILL HELP TEMPS MIX TO THERE FULL POTENTIAL. HOT AND DRY
WILL BE THE PRIMARY WEATHER UNTIL MONDAY...WHEN RIDGE FLATTENS IN
RESPONSE TO SHORT WAVE AND WEAK COLD FRONT SLIDES OVER THE AREA. DUE
TO THE STRENGTH OF THE RIDGE PREFER SLOWER 00Z GFS/ECMWF DEPICTION
OVER THE VERY PROGRESSIVE 06Z GFS. HAVE THUS INCLUDED SOME 20 POPS
FOR MONDAY FOR EXPECTED FRONTAL PASSAGE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.
&&
JRM
Hazardous weather outlook, Jul 11, 9:50 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON JUL 11 2005
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1050 AM MDT MON JUL 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE
TRI STATE AREA. LATER TONIGHT...AN UPPER LEVEL DISTURBANCE AND A
COLD FRONT WILL MOVE INTO THE AREA. AS IT LOOKS NOW...SOME
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND THEN INCREASE IN
COVERAGE AND INTENSITY AS THE NIGHT PROGRESSES. THERE IS ENOUGH
INSTABILITY AND WIND SHEAR SO THAT ANY THUNDERSTORMS THAT DEVELOP
COULD BECOME SEVERE. AT THIS TIME...THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA
TO LEOTI KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WIND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY
AND EARLY EVENING. AT THE SAME TIME...A WEAK UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AS THIS FRONT MOVES THROUGH. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70. AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING
CLOUD TO GROUND LIGHTNING. AFTER TUESDAY NIGHT...HIGH PRESSURE ALOFT
WILL PREVENT THUNDERSTORMS FROM DEVELOPING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ALONG
AND WEST OF A LINE FROM MCCOOK NEBRASKA TO LEOTI KANSAS.
FS
In the hours before
Special weather statement, Jul 11, 2:06 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT MON JUL 11 2005
COZ090>092-KSZ001-NEZ079-120400-
CHEYENNE CO-CHEYENNE KS-DUNDY-KIT CARSON-YUMA-
306 PM MDT (406 PM CDT) MON JUL 11 2005
...SEVERE THUNDERSTORM WATCH NUMBER 635 IN EFFECT UNTIL 10 PM MDT
(11 PM CDT)...
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 635 UNTIL 10 PM MDT (11 PM CDT) FOR YUMA...KIT CARSON AND
CHEYENNE COUNTIES IN EASTERN COLORADO...CHEYENNE COUNTY IN NORTHWEST
KANSAS AND DUNDY COUNTY IN EXTREME SOUTHWEST NEBRASKA.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
MEHLE
Thunderstorm Wind, Yuma
- When
- July 11, 4:00 PM MST
- Where
- Yuma County, 5 mi SW of Yuma
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.067, -102.783
Three-inch diameter tree branches knocked down. Five fertilizer tanks that were staked to the ground were blown over. Pea-size hail destroyed corn crop. Time of event is approximate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Georgia, July 11, 2005$1.8 million · 1 event
- Flash Flood in Georgia, July 11, 2005$1.3 million · 1 event
- Flash Flood in Georgia, July 11, 2005$500,000 · 1 event
- Flash Flood in Georgia, July 11, 2005$300,000 · 1 event
- Flash Flood in Georgia, July 11, 2005$200,000 · 1 event
- Flash Flood in Georgia, July 11, 2005$200,000 · 1 event
- Tropical Storm in Mississippi, July 11, 2005$35,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2005$30,000 · 61 kt wind · 7 events
- Hail and Damaging Wind in Texas, July 11, 2005$24,000 · 1 in hail · 2 events
- Flooding in Alabama, July 11 to 15, 2005$18,000 · 6 events
- Hail in Nebraska, July 11, 20051.5 in hail · 4 events
- Hail in Colorado, July 11, 20051.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458146.